Article Text

PDF
133 A CASE REPORT OF HEPARIN-INDUCED THROMBOCYTOPENIA AND THROMBOTIC THROMBOCYTOPENIC PURPURA OCCURRING CONCURRENTLY IN A PATIENT WITH SYSTEMIC LUPUS ERYTHEMATOSUS
  1. P. Ramshesh,
  2. S. Hussain,
  3. J. Glass
  1. Louisiana State University, Shreveport, 1Helsinki University Hospital

Abstract

Acute thrombocytopenic purpura (TTP) in patients with systemic lupus erythematosus (SLE) has been described in the literature. Heparin-induced thrombocytopenia (HIT) in this setting is rare and difficult to diagnose. This is an interesting case report of HIT and TTP occurring in a patient with underlying lupus. A 28 year old female with SLE presented to our institution with complaints of weakness, fever, and confusion. She was severely anemic on admission with hemoglobin of 5 g and hematocrit of 15.9 g%. Platelets were 50 × 109/L, reticulocytes were elevated at 140 × 109/L and lactate dehydrogenase (LDH) was 1172 U/L (normal 150-250 U/L). Total bilirubin was 2.7 mmol/L, blood urea nitrogen was 78 mg/dL with a creatinine of 4.9 mg/dL. Prior to this the patient had been doing well and was not on any medications. One month ago except for mild anemia her labs including platelets and creatinine were normal. Her von Willebrand cleaving protease (ADAMTS-13) was reported later to be 40% (range 44-250%). Peripheral smear on day 1 showed many fragmented red cells.TTP was diagnosed and plasma exchange started along with steroids. Over the next few days she had a good response to the therapy with normalization of her sensorium as well as lab values. However, her platelets dropped again from 140 × 109/L to 60 × 109/L on the eighth day of plasma exchange. This time she was asymptomatic with a normal LDH and absence of fragmented cells in the peripheral smear. As initially on admission she had inadvertently received a heparin flush and there was no evidence of infection, TTP or any medications causing this, HIT was suspected and later confirmed by the ELISA antibody test. The patient was started on argatroban and her plasma exchange was tapered off over the next few days. Her platelets rapidly improved on argatroban and she was started on concomitant warfarin. At this time the patient is being followed in the clinic and we plan to anticoagulate her for a period of at least 90 days. Clinical manifestations of SLE and TTP are often similar and difficult to differentiate. HIT in a patient with SLE and TTP is not well documented in the literature. A high index of suspicion in an appropriate clinical setting and early intervention are the key to avoid life-threatening complications.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.